Connect with us

Wellness

What’s the Best Way to Track Birth Control Side Effects?

Published

on

Mental health changes: There isn’t definitive proof that using hormonal birth control exacerbates depression or other mental health issues, according to 2020 research, but mood changes are a commonly reported symptom.1 So it’s important to write down any mood-related symptoms right along with your physical symptoms each day and try to name them as best you can, such as feeling particularly emotional at certain times, having sharp swings in your moods, or feeling depressed, says Dr. Sridhar. You should also include references to specific life events or happenings—say, a breakup or a high-stress period at work, or any other impactful life events—that correlate with the time period you started birth control, she adds.

Medications or supplements you’re taking: There are plenty of medications that can trigger similar side effects to birth control. For example, some antidepressants and blood pressure drugs can also impact libido. So, make sure you write down other meds you’re taking in your journal (yes, including supplements); add the medication name, dosage, and how often you take it, Dr. Sridhar recommends. It’s not always easy to decipher exactly which side effect is coming from which medication on your own, she points out, so having all this information down can be helpful if you need to have a conversation with your doctor.

Diet and exercise changes: If you changed up either of these recently, include them in your tracker, Dr. Sridhar says. For example, if you recently started eating a vegan diet and your mystery symptoms are stomach-related, it’s worth documenting what foods you’re eating and how you feel after to see if there’s any sort of connection. The same goes for your exercise habits: Major shifts in your activity—for example, you start training for a marathon—can also prompt changes in your body, like muscle soreness, headaches if you’re dehydrated, or GI symptoms (runners trots are so real). Basically, write down any workouts that feel especially new to you, says Dr. Sridhar, and note how your symptoms change during and after.

3. Take a break to see if you notice any significant changes.

If you feel that your symptoms are bothersome and interfere with your normal activities, another way to parse whether your birth control might be causing your symptoms is to stop using that method of birth control, if you can. Keep up with your journal for a good three months after so you can see if there’s a difference, says Dr. Sridhar.

It’s generally safe to stop taking birth control pills, wearing the patch or ring, or ask your doctor for an IUD or implant removal at any time. If you use birth control to help manage a medical condition like PCOS, be sure to discuss it with your doctor before you stop taking your birth control, Dr. Kiley notes.

Advertisement

And remember to use a backup method of contraception right away, such as condoms or spermicide, if you’re not planning to get pregnant, Dr. Sridhar adds.

If your doctor determines your birth control is the root of your side effects, here’s what to consider.

So, you’ve brought your robust symptom journal to your doctor, and the two of you end up determining that your contraception is likely causing your symptoms. Now what?

Source: Self

Follow us on Google News to get the latest Updates

Advertisement
Advertisement

Trending